Toxic epidermal necrolysis (TEN) is a rare but life threatening skin disease that is most commonly drug induced. The exact pathogenesis of TEN is still unknown and many drugs, including prednisolone, cyclosporin and intravenous immunoglobulin (IVIG), have been used in an attempt to halt the disease process. The use of IVIG in particular is controversial. Recently, the US Food and Drug Administration (FDA) has made a labelling change to the drug information for carbamazepine. Owing to recent data implicating the HLA allele B*1502 as a marker for carbamazepine induced Stevens–Johnson syndrome and TEN in Han Chinese, the FDA recommends genotyping all Asians for the allele. We present an interesting case of carbamazepine induced TEN which was confused with oral thrush, had no skin lesions on presentation, and had an excellent response to a 5 day course of methylprednisolone and high dose IVIG in combination.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication